Annales de l'Institut Henri Poincaré, Probabilités et Statistiques

Evaluating default priors with a generalization of Eaton’s Markov chain

Brian P. Shea and Galin L. Jones

Full-text: Open access

Abstract

We consider evaluating improper priors in a formal Bayes setting according to the consequences of their use. Let $\varPhi$ be a class of functions on the parameter space and consider estimating elements of $\varPhi$ under quadratic loss. If the formal Bayes estimator of every function in $\varPhi$ is admissible, then the prior is strongly admissible with respect to $\varPhi$. Eaton’s method for establishing strong admissibility is based on studying the stability properties of a particular Markov chain associated with the inferential setting. In previous work, this was handled differently depending upon whether $\varphi\in\varPhi$ was bounded or unbounded. We consider a new Markov chain which allows us to unify and generalize existing approaches while simultaneously broadening the scope of their potential applicability. We use our general theory to investigate strong admissibility conditions for location models when the prior is Lebesgue measure and for the $p$-dimensional multivariate Normal distribution with unknown mean vector $\theta$ and a prior of the form $\nu(\|\theta\|^{2})\,\mathrm{d}\theta$.

Résumé

Nous considérons l’évaluation de lois a priori impropres dans un cadre Bayésien formel en fonction des conséquences de leur utilisation. Soit $\varPhi$ une classe de fonctions sur l’espace des paramètres, que l’on cherche à estimer sous une fonction de perte quadratique. Si l’estimateur Bayésien de toute fonction dans $\varPhi$ est admissible, alors la loi a priori est fortement admissible par rapport à $\varPhi$. La méthode d’Eaton pour établir l’admissibilité forte est basée sur l’étude des propriétés de stabilité d’une certaine chaîne de Markov associé au cadre inférentiel. Dans des travaux précédents, nous considérions une nouvelle chaîne de Markov qui permet d’unifier et de généraliser les approches existantes tout en élargissant simultanément son champ d’application. Nous utilisons cette théorie générale pour étudier des conditions d’admissibilité forte pour des modéles à paramètre de position, une loi a priori donnée par la mesure de Lebesgue et la loi normale multivariée de dimension $p$ et moyenne $\theta$, et une loi a priori de la forme $\nu (\Vert\theta\Vert^{2})\,\mathrm{d}\theta$.

Article information

Source
Ann. Inst. H. Poincaré Probab. Statist., Volume 50, Number 3 (2014), 1069-1091.

Dates
First available in Project Euclid: 20 June 2014

Permanent link to this document
https://projecteuclid.org/euclid.aihp/1403277008

Digital Object Identifier
doi:10.1214/13-AIHP552

Mathematical Reviews number (MathSciNet)
MR3224299

Zentralblatt MATH identifier
1298.62016

Subjects
Primary: 62C15: Admissibility
Secondary: 60J05: Discrete-time Markov processes on general state spaces

Keywords
Admissibility Improper prior distribution Symmetric Markov chain Recurrence Dirichlet form Formal Bayes rule

Citation

Shea, Brian P.; Jones, Galin L. Evaluating default priors with a generalization of Eaton’s Markov chain. Ann. Inst. H. Poincaré Probab. Statist. 50 (2014), no. 3, 1069--1091. doi:10.1214/13-AIHP552. https://projecteuclid.org/euclid.aihp/1403277008


Export citation

References

  • [1] J. Berger and W. E. Strawderman. Choice of hierarchical priors: Admissibility of Normal means. Ann. Statist. 24 (1996) 931–951.
  • [2] J. Berger, W. E. Strawderman and D. Tan. Posterior propriety and admissibility of hyperpriors in Normal hierarchical models. Ann. Statist. 33 (2005) 606–646.
  • [3] A. C. Brandwein and W. E. Strawderman. Stein estimation for spherically symmetric distributions: Recent developments. Stat. Sci. 27 (2012) 11–23.
  • [4] L. D. Brown. Admissible estimators, recurrent diffusions, and insoluble boundary value problems. Ann. Math. Statist. 42 (1971) 855–903.
  • [5] K. L. Chung and W. H. Fuchs. On the distribution of values of sums of random variables. Mem. Amer. Math. Soc. 6 (1951) 1–12.
  • [6] M. L. Eaton. A method for evaluating improper prior distributions. In Statistical Decision Theory and Related Topics III. S. S. Gupta and J. O. Berger (Eds). Academic Press, Inc., New York, 1982.
  • [7] M. L. Eaton. A statistical diptych: Admissible inferences – Recurrence of symmetric Markov chains. Ann. Statist. 20 (1992) 1147–1179.
  • [8] M. L. Eaton. Admissibility in quadratically regular problems and recurrence of symmetric Markov chains: Why the connection? J. Statist. Plan. Inference 64 (1997) 231–247.
  • [9] M. L. Eaton. Markov chain conditions for admissibility in estimation problems with quadratic loss. In State of the Art in Probability and Statistics: Festschrift for Willem R. van Zwet 223–243. M. de Gunst, C. Klaasen and A. van der Vaart (Eds). IMS Lecture Notes Ser. 36. IMS, Beechwood, OH, 2001.
  • [10] M. L. Eaton. Evaluating improper priors and recurrence of symmetric Markov chains: An overview. In A Festschrift for Herman Rubin 5–20. A. DasGupta (Ed.). IMS Lecture Notes Ser. 45. IMS, Beechwood, OH, 2004.
  • [11] M. L. Eaton, J. P. Hobert and G. L. Jones. On perturbations of strongly admissible prior distributions. Ann. Inst. Henri Poincaré Probab. Stat. 43 (2007) 633–653.
  • [12] M. L. Eaton, J. P. Hobert, G. L. Jones and W.-L. Lai. Evaluation of formal posterior distributions via Markov chain arguments. Ann. Statist. 36 (2008) 2423–2452.
  • [13] J. P. Hobert and C. P. Robert. Eaton’s Markov chain, its conjugate partner, and $\mathcal{P}$-admissibility. Ann. Statist. 27 (1999) 361–373.
  • [14] J. P. Hobert and J. Schweinsberg. Conditions for recurrence and transience of a Markov chain on $\mathbb{Z}^{+}$ and estimation of a geometric success probability. Ann. Statist. 30 (2002) 1214–1223.
  • [15] J. P. Hobert, A. Tan and R. Liu. When is Eaton’s Markov chain irreducible? Bernoulli 13 (2007) 641–652.
  • [16] W. James and C. Stein (1961). Estimation with quadratic loss. In Proc. Fourth Berkeley Symp. Math. Statist. Probab., Vol. 1 361–380. Univ. California Press, Berkeley.
  • [17] B. W. Johnson. On the admissibility of improper Bayes inferences in fair bayes decision problems. Ph.D. thesis, Univ. Minnesota, 1991.
  • [18] R. E. Kass and L. Wasserman. The selection of prior distributions by formal rules. J. Amer. Statist. Assoc. 91 (1996) 1343–1370.
  • [19] W.-L. Lai. Admissibility and recurrence of Markov chains with applications. Ph.D. thesis, Univ. Minnesota, 1996.
  • [20] S. P. Meyn and R. L. Tweedie. Markov Chains and Stochastic Stability. Springer, London, 1993.
  • [21] D. Revuz. Markov Chains, 2nd edition. North-Holland, Amsterdam, 1984.
  • [22] C. Stein. The admissibility of Pitman’s estimator of a single location parameter. Ann. Math. Statist. 30 (1959) 970–979.
  • [23] G. Taraldsen and B. H. Lindqvist. Improper priors are not improper. Amer. Statist. 64 (2010) 154–158.